Georgia, 2009

Hail and Damaging Winds in Georgia, July 2, 2009

July 2, 2009 · NWS JAX · 9 events in 5 counties and zones

S. with a swath of moisture confined over central Florida and points southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A long wave trough was over the eastern U.S. with a swath of moisture confined over central Florida and points southward. Subsidence and dry air was noted over Southeast Georgia and portions of Northeast Florida. A shortwave trough move across the area over an environment that consisted of 1.5 PWAT and modified CAPES of 4200 J/kg and a lifted index of -8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:35 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 2, 1:35 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT THU JUL 2 2009

.SYNOPSIS...PERSISTENT LARGE SCALE UPPER TROF EXTENDS FROM THE
CENTRAL GREAT LAKES REGION TO THE GULF COAST. H2O VAPOR IMAGERY
SHOWS PLENTY OF DRY AIR OVER THE N 1/2 OF OUR COUNTY WARNING AREA
WITH A WEAK SHORTWAVE CUTTING ACROSS CENTRAL GA AND S AL. A SLOW
MOVING COLD FRONT EXTENDS FROM THE E CAROLINAS ACROSS S CENTRAL GA
AND INTO S AL. FORCING FROM THE SFC FRONT AND THE MID-LEVEL
SHORTWAVE IS PRODUCING A DEVELOPING LINE OF CONVECTION WITH
LIGHTNING DETECTED N OF KABY. WEAK SUBSIDENCE NOTED AT 500MB ON
THE KJAX AND KTAE 12Z SOUNDINGS. WITH MODEST SW SFC FLOW...TEMPS
RANGE FROM NEAR 90 OVER THE S ZONES TO THE MID 90S ACROSS THE N.

.SHORT TERM...BEST MOISTURE CONTINUES TO BE OVER THE S ZONES.
HOWEVER...LOW AND MID-LEVEL FORCING ENCROACHING FROM THE NW SHOULD
CONTINUE TO PRODUCE ISOLD CONVECTION AS IT MOVES INTO OUR NW ZONES
LATE THIS AFTN AND THIS EVENING. AS THIS FORCING BEGINS TO
INTERACT WITH SLIGHTLY MORE MOISTURE...LOW END CHANCE TSTMS MAY
DEVELOP ACROSS SE GA AND EXTREME NE FL DURING THE EARLY EVENING.
TIMING WILL BE A HUGE FACTOR AS DAYTIME HEATING WILL BE WANING BY
THEN.

BETTER CHANCES OF POPS OVER NE FL AND EXTREME SE GA ON FRI AS
STRONGER SHORTWAVE PROGGED TO ENTER THE AREA FROM THE NW DURING
MAX DAYTIME HEATING. HAVE STILL CAPPED THE POPS AT AROUND 30
PERCENT DUE TO CONTINUED DRY AIR ALOFT. EVEN DRIER AIR PROGGED BY
BOTH THE NAM AND GFS ON INDEPENDENCE DAY. HAVE REDUCED POPS TO
SLIGHT CHANCE OVER COASTAL SE GA AND MUCH OF NE FL WITH LOW END
CHANCE OVER OUR SE ZONES.

TEMPERATURES WILL REMAIN WARM THRU PERIOD WITH DAYTIME HIGHS
SOLIDLY IN THE MID 90S ACROSS MOST OF THE AREA AND A FEW LOCALES
IN THE UPPER 90S. SW FLOW LEAD TO A LATE ATLC SEABREEZE AND LITTLE
RELIEF FROM HEAT UNTIL LATE IN THE DAY.

.LONG TERM...FRONT N OF THE AREA AND A SERIES OF DISTURBANCES WILL
LEAD TO BETTER CHANCES OF PRECIP AREA-WIDE DURING MOST OF THE
EXTENDED PERIOD. THIS...AND LOWER OVERALL THICKNESSES...WILL LEAD
TO MAX TEMPS CLOSER TO CLIMO.

&&

.AVIATION...VFR CONTINUES WITH VCTS FOR NOW BY 21Z-22Z. HAVE ELECTED
TO INSERT TEMPO GROUPS FOR GNV...JAX...SSI AND VQQ FOR TSRA BASED ON
MODEL GUIDANCE AND RADAR IMAGERY. VIS IMAGERY EARLIER TODAY SHOWED
INCREASED CU FIELD OVER SRN GA WHICH SEEMS TO BE SUPPORTED OF
MESOSCALE MODEL GUIDANCE SHOWING SCT TSRA DEVELOPING AND SHIFTING
ESE LATE THIS AFTERNOON. HAVE ENDED TSRA BY ABOUT 02Z. INSERTED MVFR
BR FOR VQQ FOR NOW BUT ANTICIPATE PREVAILING VFR INTO FRI.

&&

.MARINE...ANTICIPATE ANOTHER NOCTURNAL WIND INCREASE OVER OFFSHORE
WATERS AND WILL HEADLINE A SCEC. TROUGH OF LOW PRESSURE SINKS SWD
NEXT 48 HRS WHICH WILL DECREASE OVERALL PRES GRADIENT SO NIGHTLY
SURGE FRI NIGHT MAY NOT A SUPPORT ANOTHER REPEAT OF TONIGHT.
HOWEVER...TROUGH AXIS LIFTS NWD/BECOMES DIFFUSE BY SUN WHICH WILL
SETUP PREVAILING AND INCREASING SWLY FLOW AGAIN WITH SCEC HEADLINES
POSSIBLE AGAIN...MAINLY AT NIGHT AND IN THE OFFSHORE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  96  68  97 /  20  20  10  10
SSI  77  94  76  91 /  30  20  20  20
JAX  75  96  72  96 /  30  30  30  20
SGJ  75  92  75  91 /  20  30  30  20
GNV  73  95  73  95 /  20  30  20  20
OCF  74  94  73  94 /  20  30  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/SHASHY/MCALLISTER
Hazardous weather outlook, Jul 2, 10:30 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT THU JUL 2 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1130 AM EDT THU JUL 2 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MORE LIKELY OVER
NORTHEAST FLORIDA. ANOTHER AREA OF POSSIBLE THUNDERSTORMS WILL BE
NORTH OF THE INTERSTATE 10 CORRIDOR INTO SOUTHEAST GEORGIA FROM LATE
AFTERNOON INTO THE LATE EVENING HOURS. THE STORMS WILL PRODUCE HEAVY
DOWNPOURS...STRONG GUSTY WINDS POSSIBLY PRODUCE SEVERE DOWNBURSTS...
AND DANGEROUS LIGHTNING STRIKES.

HIGH TEMPERATURES IN THE MID TO UPPER 90S WILL PRODUCE HEAT INDICES
IN THE 104 TO 108 DEGREE RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TEMPERATURES INTO THE MID TO UPPER 90S FRIDAY THROUGH SUNDAY WILL
SUPPORT HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE EACH AFTERNOON.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ/ARS

In the hours before

Special weather statement, Jul 2, 2:21 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT THU JUL 2 2009

GAZ132-149-021945-
ATKINSON-COFFEE-
321 PM EDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ATKINSON
AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 10 MILES WEST OF DOUGLAS...OR 9 MILES SOUTH OF
AMBROSE...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND DOUGLAS THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3149 8312 3157 8307 3152 8262 3129 8268
      3128 8270 3140 8314
TIME...MOT...LOC 1921Z 282DEG 16KT 3147 8301

HESS
Special weather statement, Jul 2, 2:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
342 PM EDT THU JUL 2 2009

GAZ136-151-152-022015-
BRANTLEY-PIERCE-WAYNE-
342 PM EDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY...NORTHEASTERN PIERCE AND SOUTHERN WAYNE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF SCREVEN...OR 6 MILES NORTHEAST
OF PATTERSON...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND PATTERSON...SCREVEN...BROADHURST...MOUNT
PLEASANT AND HORTENSE THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3145 8166 3122 8177 3141 8222 3150 8219
      3148 8216 3148 8213 3156 8213 3156 8214
      3158 8214
TIME...MOT...LOC 1942Z 291DEG 17KT 3146 8209

HESS
Special weather statement, Jul 2, 2:43 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT THU JUL 2 2009

GAZ132-149-022015-
ATKINSON-COFFEE-
343 PM EDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON AND COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF AMBROSE TO 9 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...
BROXTON...WEST GREEN AND DOUGLAS THROUGH 415 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3149 8311 3155 8307 3160 8307 3167 8300
      3170 8300 3160 8262 3156 8262 3156 8261
      3132 8283 3141 8315 3147 8316
TIME...MOT...LOC 1943Z 288DEG 14KT 3161 8298 3148 8310

HESS
Local storm report, Jul 2, 2:46 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     DOUGLAS                 31.51N 82.85W
07/02/2009  M43 MPH          COFFEE             GA   AWOS

            43 MPH WIND GUST AT THE DOUGLAS GEORGIA AWOS

&&

JHESS
Special weather statement, Jul 2, 3:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT THU JUL 2 2009

GAZ132-149-022045-
ATKINSON-COFFEE-
410 PM EDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON AND
SOUTHWESTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTH OF WILLACOOCHEE...MOVING
SOUTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE AND PEARSON THROUGH 445 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3154 8300 3130 8272 3118 8290 3118 8297
      3129 8306 3133 8307 3134 8310 3141 8315
      3144 8315
TIME...MOT...LOC 2011Z 322DEG 10KT 3142 8302

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
July 2, 3:25 PM EST
Where
Atkinson County, 3.88 mi NNE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.350, -82.840

A power line was blown down.

Thunderstorm Wind, Clinch

When
July 2, 4:30 PM EST
Where
Clinch County, 4.51 mi NNW of Dupont
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.040, -82.900

Numerous trees were blown down along State Road 37 northwest of Du Pont.

Thunderstorm Wind, Glynn

When
July 2, 4:50 PM EST
Where
Glynn County, Glynn Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.180, -81.380

Trees were blown down on St. Simons Island.

Hail, Brantley

When
July 2, 5:10 PM EST
Where
Brantley County, 1.9 mi ENE of Shea
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.130, -81.970

Thunderstorm Wind, Brantley

When
July 2, 5:10 PM EST
Where
Brantley County, 1.9 mi ENE of Shea
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.130, -81.970

Trees were blown down county-wide. Most damage was south of U.S. Highway 82 and east of U.S. Highway 301.

Thunderstorm Wind, Glynn

When
July 2, 5:30 PM EST
Where
Glynn County, 0.91 mi NW of Arco
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.210, -81.530

Large metal signs and construction barrels were blown over across Interstate 95 from thunderstorm winds.

Thunderstorm Wind, Camden

When
July 2, 6:15 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.790, -81.660

Reports of power outages occurred in the Kingsland vicinity as well as pea size hail.

Thunderstorm Wind, Camden

When
July 2, 6:15 PM EST
Where
Camden County, 10.78 mi NNE of Harriets Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.020, -81.530

Several reports of trees blown down occurred in the Dover Bluff area.

Hail, Camden

When
July 2, 6:25 PM EST
Where
Camden County, 1.5 mi SSE of St Marys
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.710, -81.540

Penny to quarter size hail was reported at a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170246, 170471, 170472, 170469, 170473, 170475, 170476, 170477, 170470.